Geometriae Dedicata

, Volume 104, Issue 1, pp 149–160 | Cite as

Biquotients with Singly Generated Rational Cohomology

  • Vitali Kapovitch
  • Wolfgang Ziller


We classify all biquotients whose rational cohomology rings are generated by one element. As a consequence we show that the Gromoll–Meyer 7-sphere is the only exotic sphere which can be written as a biquotient.

biquotients rational cohomology diffeomorphism classification 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Be]
    Besse, A.: Manifolds all of Whose Geodesics are Closed, Springer-Verlag, New York, 1978.Google Scholar
  2. [Bo]
    Bock, R.: Doppelquotienten ungerader dimension und positive Schnittkrümmung, PhD thesis, Augsburg 1999.Google Scholar
  3. [D1]
    Dynkin, E. B.: The maximal subgroups of the classical groups, Transl. Amer. Math. Soc. Series 2, 6 (1957), 245-378.Google Scholar
  4. [D2]
    Dynkin, E. B.: Semisimpe subalgebras of semisimple Lie algebras, Transl. Amer. Math. Soc. Series 2, 6 (1957), 111-244.Google Scholar
  5. [EK]
    Eells, J. and Kuiper, N.: An invariant for certain smooth manifolds, Ann. Mat. Pura Appl. (4) 60 (1962), 93-110.Google Scholar
  6. [FHT]
    Félix, Y., Halperin, S., and Thomas, J.-C.: Rational Homotopy Theory, Springer-Verlag, New York, 2001.Google Scholar
  7. [GM]
    Gromoll, D. and Meyer, W.: An exotic sphere with nonnegative sectional curvature, Ann. of Math. (2) 100 (1974), 401-406.Google Scholar
  8. [Es]
    Eschenburg, J.: Freie isometrische Aktionen auf kompakten Lie-Gruppen mit positiv gekrümmten Orbiträumen, Schriften der Math. Universität Münster 32(2), (1984).Google Scholar
  9. [MZ]
    McCleary, J. and Ziller, W.: On the free loop space of homogeneous spaces, Amer. J. Math. 109 (1987), 765-782.Google Scholar
  10. [On]
    Oniscik, A. L.: Transitive compact transformation groups, Amer. Math. Soc. Transl. 55 (1966), 153-194.Google Scholar
  11. [T]
    Totaro, B.: Cheeger manifolds and the classification of biquotients, Preprint 2002.Google Scholar
  12. [Wa]
    Wall, C. T. C.: Classification problems in differential topology. VI. Classification of (s-1)-connected (2s + 1)-manifolds, Topology 6 (1967), 273-296.Google Scholar
  13. [Wo]
    Wolf, J. A.: Spaces of Constant Curvature, Publish or Perish Inc., New York, 1977.Google Scholar

Copyright information

© Kluwer Academic Publishers 2004

Authors and Affiliations

  • Vitali Kapovitch
    • 1
  • Wolfgang Ziller
    • 2
  1. 1.University of CaliforniaSanta BarbaraU.S.A
  2. 2.University of PennsylvaniaPhiladelphiaU.S.A

Personalised recommendations